Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 12, NWS Salt Lake City, UT

March 13, 202310 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 13, 2023, 2:26 PM MDT for 10 counties in Utah. It took effect at Mar 14, 2023, 9:00 AM MDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2023, 2:26 PM MDT (20:26 UTC)
In effect from
Mar 14, 2023, 9:00 AM MDT
Expired
Mar 15, 2023, 6:51 AM MDT
In force
22 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 199 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS75 KSLC 132026
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
226 PM MDT Mon Mar 13 2023

UTZ101-102-115-122-140430-
/O.NEW.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
226 PM MDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TUESDAY TO NOON MDT
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM Tuesday to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
9 follow-up statements
215 
WWUS75 KSLC 140534
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1134 PM MDT Mon Mar 13 2023

UTZ101-102-115-122-142045-
/O.CON.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
1134 PM MDT Mon Mar 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO NOON MDT
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM Tuesday to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
672 
WWUS75 KSLC 140755
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
155 AM MDT Tue Mar 14 2023

WYZ021-141500-
/O.NEW.KSLC.FG.Y.0004.230314T0755Z-230314T1500Z/
Southwest Wyoming-
Including the cities of Evanston and Lyman
155 AM MDT Tue Mar 14 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Visibility less than a quarter mile in dense fog.

* WHERE...Southwest Wyoming including I-80 in Uinta County, WY.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

UTZ101-102-115-122-141600-
/O.CON.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
155 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO NOON
MDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM Tuesday to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
489 
WWUS75 KSLC 140838
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 AM MDT Tue Mar 14 2023

UTZ114-141500-
/O.EXA.KSLC.FG.Y.0004.000000T0000Z-230314T1500Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
238 AM MDT Tue Mar 14 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...Western Uinta Basin.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WYZ021-141500-
/O.CON.KSLC.FG.Y.0004.000000T0000Z-230314T1500Z/
Southwest Wyoming-
Including the cities of Evanston and Lyman
238 AM MDT Tue Mar 14 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Visibility less than one quarter mile in dense fog. Near
  0 visibility is being reported near Evanston.

* WHERE...Southwest Wyoming including I-80 in Uinta County, WY.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

UTZ101-102-115-122-141645-
/O.CON.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
238 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO NOON
MDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM Tuesday to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
139 
WWUS75 KSLC 141009
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
409 AM MDT Tue Mar 14 2023

UTZ105-119-150115-
/O.EXB.KSLC.WI.Y.0012.230314T1900Z-230315T0300Z/
Salt Lake Valley-Sevier Valley-
Including the cities of Salt Lake City, West Jordan, Sandy, 
Richfield, and Salina
409 AM MDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts to 45 mph expected.

* WHERE...Salt Lake Valley and Sevier Valley.

* WHEN...From 1 PM this afternoon to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ114-WYZ021-141500-
/O.CON.KSLC.FG.Y.0004.000000T0000Z-230314T1500Z/
Western Uinta Basin-Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Evanston, and Lyman
409 AM MDT Tue Mar 14 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Visibility less than one quarter mile in dense fog.

* WHERE...In Utah, Western Uinta Basin. In Wyoming, Southwest 
  Wyoming.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

UTZ101-102-115-122-150115-
/O.CON.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
409 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO NOON
MDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...From 9 AM this morning to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
744 
WWUS75 KSLC 141455
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
855 AM MDT Tue Mar 14 2023

UTZ114-WYZ021-141600-
/O.EXP.KSLC.FG.Y.0004.000000T0000Z-230314T1500Z/
Western Uinta Basin-Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Evanston, and Lyman
855 AM MDT Tue Mar 14 2023

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Patchy fog will likely persist in areas across the western Uinta
Basin this morning, resulting in low visibility. 

$$

UTZ101-102-115-122-142200-
/O.CON.KSLC.WI.Y.0012.230314T1500Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
855 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected. 

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah. 

* WHEN...From 9 AM this morning to noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ105-119-142200-
/O.CON.KSLC.WI.Y.0012.230314T1900Z-230315T0300Z/
Salt Lake Valley-Sevier Valley-
Including the cities of Salt Lake City, West Jordan, Sandy, 
Richfield, and Salina
855 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts to 45 mph expected.

* WHERE...Salt Lake Valley and Sevier Valley.

* WHEN...From 1 PM this afternoon to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
849 
WWUS75 KSLC 141737
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1137 AM MDT Tue Mar 14 2023

UTZ101-102-115-122-150330-
/O.CON.KSLC.WI.Y.0012.000000T0000Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
1137 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts to 55 mph expected to
  develop.
  
* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah. 

* WHEN...Winds will increase late this afternoon into the evening.
  Peak winds are expected this evening. Winds will improve
  Wednesday morning. The advisory is in effect through noon MDT 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ105-119-150300-
/O.CON.KSLC.WI.Y.0012.230314T1900Z-230315T0300Z/
Salt Lake Valley-Sevier Valley-
Including the cities of Salt Lake City, West Jordan, Sandy, 
Richfield, and Salina
1137 AM MDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts to 45 mph expected in
  portions of the affected area.

* WHERE...Salt Lake Valley and Sevier Valley.

* WHEN...From 1 PM this afternoon to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  may result in downed tree limbs.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
257 
WWUS75 KSLC 150713
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
113 AM MDT Wed Mar 15 2023

UTZ101-102-115-122-151800-
/O.CON.KSLC.WI.Y.0012.000000T0000Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
113 AM MDT Wed Mar 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
538 
WWUS75 KSLC 150834
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
234 AM MDT Wed Mar 15 2023

UTZ101-102-115-122-151800-
/O.CON.KSLC.WI.Y.0012.000000T0000Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
234 AM MDT Wed Mar 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...South winds 15 to 25 mph with occasional wind gusts to 45 
  mph.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
634 
WWUS75 KSLC 151251
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
651 AM MDT Wed Mar 15 2023

UTZ101-102-115-122-151400-
/O.CAN.KSLC.WI.Y.0012.000000T0000Z-230315T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
651 AM MDT Wed Mar 15 2023

...WIND ADVISORY IS CANCELLED...

Occasional wind gusts to 40 mph will be possible through the day
today, especially across western central and southwest Utah,
however the threat of widespread wind gusts in excess of 45 mph
has ended. Therefore...the wind advisory has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 13, 4:47 AM MDT, 9 hours 39 minutes earlier.

Area forecast discussion, Mar 13, 4:47 AM MDT, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
447 AM MDT Mon Mar 13 2023

.SYNOPSIS...A weak disturbance will cross the area today. A much
strong winter storm with heavy mountain snow, gusty winds and the
potential for moderate to heavy rain on areas with deep snowpack
will cross the area Tuesday into Thursday. The active pattern will
continue into the next week.

&&

.SHORT TERM (Through 12Z Thursday)...The active weather pattern
continues...with another significant winter storm with heavy
mountain snow and potential rain on snow flooding as the main
story for the short term forecast period.

Morning upper air and satellite analysis indicates shortwave
ridging shifting eastward across the Intermountain West, with a
weak shortwave heading into the Great Basin. A ~520 dam upper
level low is currently off the British Columbian coast. Both the
polar and subtropical jet remain quite active.

First up, the weak shortwave crossing the state this morning into
this afternoon. Morning radar imagery shows light showers across
western Utah. Expect this to continue into the afternoon, with
some potential in areas with sufficient destabilization to see an
isolated thunderstorm or two. HREF ensemble mean SBCAPE reaches
around 100-200 J/kg across western and southern Utah, which should
be sufficient for a few thunderstorms this time of year.

Another brief period of shortwave ridging is expected Monday
evening into Tuesday morning before the next storm starts to
impact the area. A strong shortwave trough will approach the
Pacific Coast Tuesday evening. Meanwhile IVT anomalies on the
order of a 10 to 30 year return interval will shift across
Utah Tuesday afternoon into Tuesday evening associated with a
landfalling atmospheric river on a preferred track for heavy
precipitation across Utah. Looking at the EC based Extreme
Forecast Index (EFI), there is a significant focus of outlier
QPF/Snow values over northern Utah and well as southwestern Utah
for the period from 00Z Wednesday to 00Z Thursday. Even looking at
the ensemble members for the Alta and Provo Canyon points
indicates a portion of the ensemble systems showing 3+ inches of
SWE by the end of the event.

The leading shortwave will cross the Great Basin through Wednesday
morning followed quickly on its heals by another shortwave
associated with the previously mentioned British Columbian upper
level low. This will ultimately usher in a cold front Wednesday
evening into Wednesday night.

Snow levels will be significantly higher with this system.
Initially snow levels will be near 7000 feet Tuesday afternoon,
8000 feet Tuesday evening into Tuesday night. Snow levels will
remain around 8000 feet until the cold front crosses the area
Wednesday evening. Looking at the current NOHRSC analysis, snow
cover remains in place across the Cache Valley, eastern Box Elder
County, the upper Sanpete Valley, portions of Castle Country and
the Wasatch Back. These areas appear to be at highest risk for
potential rain on snow flooding. Day shift will coordinate with
relevant partners to determine depth of snow cover and other
factors.

700mb winds increase to near 50 kts across western Utah Tuesday
afternoon into Wednesday morning. Much of the guidance envelope
suggests wind gusts to 50 mph can be expected in the western
valleys during this time period. Decided to give the day shift one
more model cycle...but at best this looks like a wind advisory
event.

As far as mountain snow, very heavy snow is expected for
the Upper Cottonwoods, the western ridgeline of the Wasatch north
of Salt Lake and the Bear River Mountains. Very heavy snow is also
expected for the areas typically favored in southerly flow across
the southern mountains. Issued winter storm warnings for these
locations. Anticipate the central mountains will eventually need
winter weather advisories.

For valley snow, the window for low snow levels and precipitation
does not look to overlap much with any accumulation largely
relegated to the post frontal environment and any remaining snow
showers into Thursday morning. Best forecast right now is trace to
1 inch for most valleys of northern and central Utah...but
something to monitor.

With northwest flow over the northern and central mountains in the
wake of the cold front Wednesday night into Thursday morning,
expect additional snow accumulations, particularly in favored
locations.

.LONG TERM (After 12Z Thursday)...Long term starts off with a
departing system that will leave behind some lingering snow
showers in the northern and central mountains through Thursday
afternoon. After this system exits the region, shortwave ridging
moves over our area. This will keep things quiet for a couple of
days as subsidence builds in and we have northwest flow aloft.
Temperatures for the week will be between 8 and 15 degrees below
normal. This means most valleys can expect temperatures to range
from the upper 30s to near 50 degrees while lower Washington
County will be near 60 degrees. Valleys with snow cover can expect
to see temperatures lower than the mid to upper 30s.

Heading into the weekend, guidance suggests a return to an active
pattern. A strong jet streak is expected to be positioned to our
northwest, coupled with a low in the Gulf of Alaska. This setup
will allow waves of energy to move into the area and increase
chances of seeing precipitation into early next week. Both GFS and
EC deterministic models have a shortwave trough that moves over
the southwestern US. Both of these models also hint at another AR
event occurring early next week however this could change as it
over a week away and details will likely change regarding this
potential event. Ensemble guidance is in good agreement for a
return to an unsettled pattern starting as early as Saturday.
Currently only 15% of all ensembles, most of this being GEFS
members, have precipitation coming back Saturday. By Sunday almost
all ensembles have precipitation returning. One of the things to
watch with the precipitation is how low snow levels get. Current
snow levels have snow getting close to valley floors. Overall
there is a good chance at seeing precipitation this weekend. The
questions of how much and what type of precipitation are just two
of several questions regarding this upcoming storm.

&&

.AVIATION...KSLC...South winds expected during the TAF period.
There is a brief window between 18Z and 22Z where winds could go
north and if they do it would be light. Winds could become
variable throughout the afternoon as scattered rain showers will
be around. The chance at seeing rain diminishes heading into the
evening. By Tuesday morning, southerly winds will begin to pick up
and gust to around 20kts. CIGS expected to stay between 6kft and
8kft so mountain obscuration will be possible.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain and snow
showers will be possible across the CWA through Monday evening.
Light and diurnal winds expected to transition to southerly winds
early Tuesday morning. CIGS will mainly be between 4kft and 7kft
through 00Z for most locations. Skies will begin to clear up after
00Z for southern Utah, while other locations will have CIGS rise.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 6 PM Tuesday to 6 AM MDT Thursday for
     UTZ110>112.

     Winter Storm Warning from 3 PM Tuesday to 6 AM MDT Thursday for
     UTZ125.

WY...None.
&&

Kruse/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:40 AM MDTWinter Storm WarningSLCBeaver, Box Elder, Cache, Davis, Duchesne, Garfield and 13 more70 hr
Mar 13, 5:02 AM MDTDense Fog AdvisorySLCSanpete3 hr
Mar 13, 2:25 PM MDTWinter Weather AdvisorySLCCarbon, Duchesne, Emery, Juab, Millard, Sanpete and 3 more55 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.